Alert archive / Wyoming / High Wind Warnings in 2017

High Wind Warning 20, NWS Riverton, WY

October 14, 2017Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Oct 14, 2017, 3:17 PM MDT for Park County, Wyoming. It took effect at Oct 14, 2017, 9:00 PM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 14, 2017, 3:17 PM MDT (21:17 UTC)
In effect from
Oct 14, 2017, 9:00 PM MDT
Expired
Oct 15, 2017, 7:40 AM MDT
In force
11 hr
Issued by
NWS Riverton, WY

County Park County, WY

The radar

The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

821 
WWUS75 KRIW 142117
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
317 PM MDT Sat Oct 14 2017

...High winds this evening and into Sunday morning along the Cody
Foothills...

.Strong winds will quickly develop this evening along the Cody
Foothills, continuing through the overnight hours, before quickly
subsiding late Sunday morning.

WYZ003-150530-
/O.NEW.KRIW.HW.W.0020.171015T0300Z-171015T1600Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
317 PM MDT Sat Oct 14 2017

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 AM
MDT SUNDAY...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect from 9 PM this evening to 10 AM MDT
Sunday. 

* TIMING...West-southwest winds will quickly increase this 
  evening by sunset. Strong winds are then expected through much 
  of the overnight hours, before quickly weakening after 10am 
  Sunday. Gusty winds could continue briefly, but is expected to 
  end by 12pm Sunday.

* WINDS...West to southwest winds 20 to 30 mph will quickly
  increase by sunset to 40 to 50 mph with gusts 60 to 70 mph this
  evening. Occasional gusts to 80 mph could be possible near 
  Clark. 

* IMPACTS...Strong crosswinds will pose a risk to high profile
  lightweight vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
3 follow-up statements
047 
WWUS75 KRIW 150429
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1029 PM MDT Sat Oct 14 2017

...High winds into Sunday morning along the Cody Foothills...

.Strong winds will continue overnight along the Cody Foothills 
before quickly subsiding late Sunday morning.

WYZ003-151600-
/O.CON.KRIW.HW.W.0020.000000T0000Z-171015T1600Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
1029 PM MDT Sat Oct 14 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM MDT SUNDAY...

* TIMING...West-southwest winds continuing overnight before 
  ending late tomorrow morning. Gusty winds could continue 
  briefly, but is expected to end by 12pm Sunday. 

* WINDS...West to southwest winds 30 to 50 mph with gusts 60 to 70
  mph this evening. Occasional gusts to 80 mph could be possible
  near Clark. Wind gusts to 58 mph have already been reported near
  Clark.

* IMPACTS...Strong crosswinds will pose a risk to high profile 
  lightweight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
500 
WWUS75 KRIW 150834
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
234 AM MDT Sun Oct 15 2017

...High winds into this morning along the Cody Foothills...

.Strong winds will continue along the Cody Foothills before 
subsiding late this morning.

WYZ003-151600-
/O.CON.KRIW.HW.W.0020.000000T0000Z-171015T1600Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
234 AM MDT Sun Oct 15 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM MDT THIS
MORNING...

* TIMING...West-southwest winds continuing before ending before 
  noon. 

* WINDS...West to southwest winds 30 to 50 mph with gusts 60 to 70
  mph this evening. Occasional gusts to 80 mph could be possible
  near Clark. Wind gusts to 65 mph have already been reported 
  near Clark. 

* IMPACTS...Strong crosswinds will pose a risk to high profile 
  lightweight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
223 
WWUS75 KRIW 151340
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
740 AM MDT Sun Oct 15 2017

...High winds have diminished this morning along the Cody
Foothills...

.Although gusty winds will continue this morning, strong winds are
no longer expected.

WYZ003-151445-
/O.CAN.KRIW.HW.W.0020.000000T0000Z-171015T1600Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
740 AM MDT Sun Oct 15 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Riverton has cancelled the High
Wind Warning. 

West to northwest winds have diminished already this morning,
although gusts of 30 to 35 mph will remain possible through the
rest of the morning. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Oct 14, 2:58 PM MDT, 19 minutes earlier.

Area forecast discussion, Oct 14, 2:58 PM MDT, 19 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
258 PM MDT Sat Oct 14 2017

.SHORT TERM...(This evening through Sunday)
Issued at 106 PM MDT Sat Oct 14 2017

Synopsis...Building high pressure, as the trough responsible for
this morning's snow quickly exits into the Central Plains. The
flow aloft will turn NW over the area through Tuesday, before a
more zonal pattern sets up.

Discussion...Snow has ended across the forecast area, with skies
continuing to clear across Johnson/Natrona. Some CU has developed
this afternoon across the west, as well as eastern Sweetwater
County. With mainly clear skies expected by sunset, fog will be
possible in the Wind River Basin and the western valleys. However,
gusty winds near Dubois and along the Cody Foothills are expected
to increase this evening. The winds near Dubois will translate
down the basin toward Crowheart, with gusts of 45 to 55 mph
expected. These winds could be just above the inversion near KRIW
from 05-11Z tonight, either helping to erode the inversion away or
keep fog from developing altogether. Have left fog in the forecast
for now, mainly impacting the low lying areas. The aforementioned
winds along the Cody Foothills are also expected to quickly
increase after sunset this evening. Wind gusts of 70 to 80 mph
will be possible in the favored areas along Highway 120 between
Clark and Cody. Chief Joseph Highway has already gusted to 59 mph
just before 3pm. The local models depict 40-50kt boundary level
winds in this area through 16Z Sunday, before quickly dropping off
to 15-25kt by 18Z. Have issued a High Wind Warning for this area.

Otherwise, dry and warm conditions are expected through the rest
of the period. Model guidance is still too low for high temps
Monday and Tuesday and have bumped up accordingly, especially east
of the Divide. Elevated fire weather conditions will be possible
Tuesday, as gusty SW winds return to the Wind Corridor as well.

.LONG TERM...Tuesday night through Saturday night
Issued at 106 PM MDT Sat Oct 14 2017

Mean longwave pattern shows us transitioning from a flat ridge
overhead to a mean trough along the West Coast by Friday which moves
inland some Saturday. Overall, the end result is mild, above normal
fall period Wednesday through Friday (except starting to
deteriorate far west Friday) before another trough swings through
Friday night and Saturday. The far west will likely start to cool
Friday, already with increasing clouds and a chance of showers
developing. East of the divide, it will remain mild, but with
increasing wind. The wind corridor will be quite windy Friday with
increase H8-H7 flow and surface low likely developing to the
northeast. But temperature-wise, it will remain quite mild.
Otherwise, the medium range period starts with a dry Wednesday and
Thursday for all areas with highs in the 60s to possibly even some
70s east of the divide (especially by Thursday) with generally 50s
to around 60 west of the divide. The high country will see 40s and
50s overall. Ahead of the main trough, we may get a shortwave in the
southwest flow riding up on a jet streak. This system may get some
light pcpn going in the west during the day Friday. The main trough
then swings across on Friday night into Saturday with much
cooler/colder temps. Overall, this system doesn't look as cold as
the current system (especially central and srn zones) but it's still
looks cold enough for some rain/snow or snow showers east of the
divide Saturday with a period of snow in the west Friday night/early
Saturday before shifting east of the divide. System could lay down
some decent snowfall west of the divide, so we'll have to watch this
with time. Quick hitter like the current system but could be an
intense period of heavy snow. Current thinking is that this system
will come through fairly quickly with clearing showing up from west
to east Saturday night. The GFS is also showing a rapidly
intensifying nw flow Saturday night into next Sunday so some strong
west to northwest winds may rapidly follow our Saturday system. The
warm advection pattern may also return some snow to the northwest
mountains next Saturday night. Until then, though, several mild/warm
days for late October!

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday afternoon)
Issued at 106 PM MDT Sat Oct 14 2017

VFR conds will cover the entire area then through Sunday. The one
exception to that will be the potential for patchy fog across the
low lying areas of the central and the far western valleys from
10-15z Sunday. West to southwest winds will increase along the
east slopes of the Divide and along the southern wind corridor,
50SM NE KRKS-KCPR, and between KCOD and Clark after 03z Sunday.
The west wind between KCOD and Clark could be in excess of 60 mph
with LLWS also possible from 03z through 12z Sunday.

&&

.FIRE WEATHER...
Issued AT 106 PM MDT Sat Oct 14 2017

Snow has ended across the area this afternoon, with clearing
skies. Winds remain gusty behind the front across western and
southern portions. Strong winds are expected to quickly develop
this evening, along the Cody Foothills to the Upper Wind River
Basin and continue through late Sunday morning. These winds are
expected to quickly diminish by the noon hour. High pressure will
then bring dry and mild weather starting Sunday and lasting into
much of next week. A gusty wind will blow at times across the
areas favored by southwest flow, mainly from Rock Springs through
Casper. Elevated fire conditions will be possible at times,
especially Tuesday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 9 PM this evening to 10 AM MDT Sunday for
WYZ003.

&&

SHORT TERM...LaVoie
LONG TERM...Skrbac
AVIATION...Skrbac
FIRE WEATHER...LaVoie
Hazardous weather outlook, Oct 14, 2:17 AM MDT, 13 hours before
Hazardous Weather Outlook
National Weather Service Riverton WY
217 AM MDT Sat Oct 14 2017

WYZ001>020-022>030-151200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
217 AM MDT Sat Oct 14 2017

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Occasional snow, especially in the far west and Fremont and
Natrona Counties, ending this afternoon. Teton and Togowtee
mountain passes will be snow covered and hazardous. Lower
elevation roads could be slushy and slick epsecially after bursts
of heavier snowfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report snowfall amounts. Thank you!

In the hours before

Special weather statement, Oct 14, 3:17 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
317 PM MDT Sat Oct 14 2017

WYZ016-142330-
Upper Wind River Basin-
Including the city of Dubois
317 PM MDT Sat Oct 14 2017

...Strong Gusty Winds to quickly develop this evening...

Gusty winds this afternoon will continue near Dubois, increasing
after sunset and spreading southeastward toward Crowheart. West-
northwest winds 35 to 45 mph with gusts up to 55 mph will occur
through the overnight hours, before quickly subsiding before the
noon hour Sunday.

Nearby

High Wind Warnings in Wyoming, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.